Alert archive / Idaho / Special Weather Statements in 2023

Special Weather Statement, NWS Spokane, WA

August 7, 2023Bonner County, Idaho

NWS Spokane, WA issued this special weather statement at Aug 7, 2023, 12:25 PM PDT for Bonner County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2023, 12:25 PM PDT (19:25 UTC)
Expired
Aug 7, 2023, 1:00 PM PDT
In force
35 min
Issued by
NWS Spokane, WA
Hail
0.50 in
Wind
30

County Bonner County, ID

The radar

The Spokane radar (KOTX), 66 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WWUS86 KOTX 071925
SPSOTX

Special Weather Statement
National Weather Service Spokane WA
1225 PM PDT Mon Aug 7 2023
 
IDZ001-072000-
Northern Panhandle ID-
1225 PM PDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southwestern Bonner
and northern Kootenai Counties through 100 PM PDT...

At 1225 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spirit Lake, or 10 miles south of Priest River. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to outdoor objects is 
         possible.

Locations impacted include...
Spirit Lake and Blanchard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4796 11689 4803 11703 4812 11690 4803 11676
TIME...MOT...LOC 1925Z 259DEG 4KT 4804 11686 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

JCLEV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:08 AM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 7, 11:08 AM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1108 AM PDT Mon Aug 7 2023

.SYNOPSIS...
Showers and thunderstorms today will produce locally heavy rain
and lightning across the Inland Northwest. Additional scattered
thunderstorms will occur Tuesday and Wednesday before dry weather
returns Thursday into next week. Temperatures will climb back into
the 90s next by Sunday and persist well into next week.

&&

.DISCUSSION...

Today: Beneficial rains will accompany the passage of a low
pressure system today. While rain in the middle of a dry summer
is a good thing, thunderstorms will produce a pair of hazards,
lightning and localized flash flooding.

An unusually moist atmosphere has been over our region since
Saturday and a few spots experienced showers and thunderstorms
over the weekend. Brief heavy downpours brought a half to three-
quarters of an inch of rain to a few places in the Idaho Panhandle
and remote Chelan county yesterday. Rain amounts like this will
be more common today with the passage of a more vigorous and
progressive upper level disturbance. High Resolution Ensemble
Forecast guidance suggests that roughly 40 percent of members
generate at least a half inch of rainfall across parts of Asotin
county, the Lewiston-Clarkston area, and the Camas Prairie today.
Given the slow anticipated cell motion and precipitable water
values over an inch, these areas have been added to the Flash
Flood Watch for this afternoon and evening. The Spokane and Coeur
d'Alene areas have also been added since they are susceptible to
urban flooding. Other areas that continue to be included in the
Flash Flood Watch are steep terrain areas of northeast Washington
and the northern and central Idaho Panhandle as well as our most
prolific burn scar areas of Chelan and Okanogan counties.

And while thunderstorms today will be "wet", lightning on our dry
landscape will raise concerns for new ignitions. Some fire starts
may smolder for several days until temperatures climb and relative
humidity levels become dry enough for fires to become more active.

Tuesday and Wednesday: Ensemble based guidance has decreased the
probability for showers and thunderstorms to 15 to 30 percent
across the mountainous terrain of north Idaho and far northeast
Washington Tuesday afternoon/evening. The models retain enough
moisture for these low probabilities despite rising heights
associated with a shortwave ridge. The passage of a shortwave
through British Columbia on Wednesday will yield a 40 to 60
percent chance of showers and embedded thunderstorms over the
mountainous terrain from northern Okanogan county to Republic,
Kettle Falls, Metaline, and Sandpoint. The passage of the
shortwave will also strengthen westerly winds through the Cascade
gaps Wednesday afternoon and evening. Guidance from the ECWMF
ensembles yield gusts of 30mph or more at Wenatchee. Other wind
prone spots like Vantage and Waterville can expect similar gusts.
While humidity levels will be well above Red Flag consideration,
Wednesday will be a day to watch after several days with lightning
in our region.

Thursday through Monday: Drier westerly flow will develop Thursday
and persist into the weekend. More seasonal dewpoints in the 40s
are advertised by GFS MOS and the National Blend of Models as our
chances for showers fall below 10 percent by the end of the week
into the weekend. Look for temperatures to return to the upper 80s
and low 90s by Friday and Saturday as warm high pressure builds
over the Pacific Northwest. Starting Monday, next week looks
seasonably hot with widespread 90s. /GKoch

&&

.AVIATION...
18z TAFs: Shower activity continues for the East slopes of the
Cascades. The band of showers will drift East through the day
bringing showers to GEG-SFF-COE-LWS-PUW this afternoon. Cells
embedded within a convective band will become increasingly active
as daytime heating contributes to afternoon destabilization.
Unusually high levels of deep layer moisture (precipitable water
values above an inch) and light mid- level winds will produce an
environment favorable for slow moving storms capable of very heavy
rain, frequent lightning, and outflow gusts to 30 mph. The High
Resolution Ensemble forecasts some of the most concentrated
activity around Lewiston and Pullman this afternoon. Thunderstorm
activity will wane between 02-05z as low pressure moves toward
Montana and our atmosphere experiences cooler temperatures in the
evening. The region will begin to stabilizes as high pressure
builds into the behind the Low overnight. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        76  57  83  58  81  55 /  70  40   0   0  20  10
Coeur d'Alene  76  56  81  57  79  54 /  70  40  10  10  20  20
Pullman        72  50  80  53  79  50 /  80  50   0   0  10  10
Lewiston       79  62  89  65  88  62 /  80  50   0   0  10  10
Colville       80  48  83  50  79  44 /  50  20  10  10  50  20
Sandpoint      77  53  79  54  75  49 /  50  30  30  10  50  40
Kellogg        73  58  77  60  75  57 /  80  50  20   0  30  30
Moses Lake     81  58  87  61  86  55 /  70  10   0   0  10   0
Wenatchee      83  63  88  67  83  61 /  50  10   0  10  10   0
Omak           85  61  88  63  85  57 /  50  20   0  10  20   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through this evening for Central Panhandle Mountains-
     Northern Panhandle.

     Flood Watch from noon PDT today through this evening for Coeur
     d'Alene Area-Lewis and Southern Nez Perce Counties-Lewiston
     Area.

WA...Flood Watch through this evening for Central Chelan County-
     Northeast Mountains-Okanogan Highlands-Okanogan Valley-
     Upper Columbia Basin-Wenatchee Area-Western Chelan County-
     Western Okanogan County.

     Flood Watch from noon PDT today through this evening for Lower
     Garfield and Asotin Counties-Northeast Blue Mountains-
     Spokane Area-Washington Palouse.

&&

In the hours before

Special weather statement, Aug 7, 7:46 AM PDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Spokane WA
746 AM PDT Mon Aug 7 2023

WAZ036-037-071515-
Spokane Area WA-Northeast Mountains WA-
746 AM PDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northeastern Lincoln
and south central Stevens Counties through 815 AM PDT...

At 746 AM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Suncrest, or 26 miles northwest of Spokane, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Little Falls Dam, Wellpinit, and Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4799 11782 4793 11775 4771 11802 4790 11822
TIME...MOT...LOC 1446Z 054DEG 10KT 4792 11785

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JCLEV
Special weather statement, Aug 7, 11:50 AM PDT, 35 minutes before
Special Weather Statement
National Weather Service Spokane WA
1150 AM PDT Mon Aug 7 2023

IDZ026-027-071915-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
1150 AM PDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of east central Nez
Perce and west central Lewis Counties through 1215 PM PDT...

At 1150 AM PDT, Doppler radar was tracking a strong thunderstorm near
Craigmont, or 16 miles southeast of Lapwai, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Craigmont and Reubens.

This includes U.S. Highway 95 in Idaho near mile marker 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4625 11641 4623 11653 4637 11660 4640 11643
TIME...MOT...LOC 1850Z 170DEG 11KT 4630 11649

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 7, 11:52 AM PDT, 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
1152 AM PDT Mon Aug 7 2023

IDZ027-WAZ031-032-071915-
Lewis and Southern Nez Perce Counties ID-Northeast Blue Mountains WA-
Lower Garfield and Asotin Counties WA-
1152 AM PDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southwestern Nez
Perce, south central Garfield and southern Asotin Counties through
1215 PM PDT...

At 1151 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Troy, or 28 miles southeast of Dayton, moving east at
35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Rogersburg and Misery Spring Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4613 11761 4608 11694 4600 11699 4599 11760
TIME...MOT...LOC 1851Z 292DEG 32KT 4606 11751

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 7, 12:25 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
1225 PM PDT Mon Aug 7 2023

IDZ001-072000-
Northern Panhandle ID-
1225 PM PDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southwestern Bonner
and northern Kootenai Counties through 100 PM PDT...

At 1225 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spirit Lake, or 10 miles south of Priest River. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Spirit Lake and Blanchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4796 11689 4803 11703 4812 11690 4803 11676
TIME...MOT...LOC 1925Z 259DEG 4KT 4804 11686

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:45 PM PDTSpecial Weather StatementOTXDouglas45 min
Aug 6, 6:07 PM PDTSpecial Weather StatementOTXDouglas23 min
Aug 6, 6:35 PM PDTSpecial Weather StatementOTXDouglas40 min
Aug 6, 6:53 PM PDTAreal Flood AdvisoryOTXDouglas3 hr
Aug 7, 6:18 AM PDTAreal Flood AdvisoryOTXStevens117 min
Aug 7, 7:46 AM PDTSpecial Weather StatementOTXLincoln29 min
Aug 7, 7:54 AM PDTAreal Flood AdvisoryOTXFerry, Stevens111 min
Aug 7, 8:03 AM PDTAreal Flood AdvisoryOTXStevens117 min
Aug 7, 11:52 AM PDTSpecial Weather StatementOTXAsotin23 min
Aug 7, 11:50 AM PDTSpecial Weather StatementOTXLewis25 min
Aug 7, 2:11 PM PDTSpecial Weather StatementOTXShoshone64 min
Aug 7, 2:20 PM PDTAreal Flood AdvisoryOTXShoshone115 min
Aug 7, 3:05 PM PDTSpecial Weather StatementOTXKootenai55 min

Nearby

Special Weather Statements in Idaho, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.